Texas, 2014

High Wind in Texas, March 23, 2014

March 23, 2014 · NWS MAF · 1 event in 1 county or zone

A short period of northeast gap winds occurred in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A short period of northeast gap winds occurred in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 4:27 AM MST, 24 minutes earlier.

Area forecast discussion, Mar 23, 4:27 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT Sun Mar 23 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Cold front currently surging toward the mountains with mainly
tempo MVFR ceilings expected behind it this morning with gusty
northeast winds. VFR conditions expected by this afternoon with
winds diminishing significantly through tonight.

12

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT Sun Mar 23 2014/

DISCUSSION...
Another cold front, or secondary cold surge, is moving through the
area this morning noted mainly by gusty northeast winds though
there is some colder air as well. Today will be cooler than
yesterday with highs only topping off in the 50s for most
locations east of the mountains. Moisture is limited with this
front and the only chance for rain will be in the lower Trans
Pecos where there is a slight chance for rain.

Satellite currently shows a trough off the northern California
coast, which models prog to dive south and get caught under an
upper ridge tomorrow. These features will move east in tandem
with the trough moving across northern Mexico approaching the area
on Tuesday. Normally this is a very favorable location for
rainfall but the trough is expected to be fairly weak so lift is
questionable. Therefore will keep the slight chance or low chance
PoPs going for much of the area Tuesday night into Wednesday and
hope models show a stronger trough with future runs. Ahead of the
ridge/trough couplet a deep trough over the Midwest will send a
cold front south early Tuesday bringing cooler temperatures but
may also aid in the lift needed for rain.

The trough will move east late Wednesday and increasing westerly
flow will bring windy, warm, and dry conditions to the area the
end of the week. Another weak cold front is possible around
Saturday but models are very inconsistent with this feature at
this time.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  36  73  39  /  10   0   0   0
BIG SPRING TX              52  36  73  40  /  10  10   0   0
CARLSBAD NM                57  38  74  43  /  10   0   0   0
DRYDEN TX                  56  44  76  49  /  20  10  10  10
FORT STOCKTON TX           53  39  72  45  /  10  10   0   0
GUADALUPE PASS TX          53  37  65  39  /  10   0   0   0
HOBBS NM                   54  33  73  37  /  10   0   0   0
MARFA TX                   59  34  70  41  /   0  10   0   0
MIDLAND INTL AIRPORT TX    53  36  73  40  /  10  10   0   0
ODESSA TX                  53  37  73  42  /  10  10   0   0
WINK TX                    56  38  75  44  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 6 AM MDT early this morning FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 6 AM MDT early this morning FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

12/10
Hazardous weather outlook, Mar 23, 2:41 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT SUN MAR 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
441 AM CDT SUN MAR 23 2014 /341 AM MDT SUN MAR 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS TUESDAY NIGHT AND OR WEDNESDAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 4:51 AM MST to 8:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499997.